MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA PK 4.5MM W/2 UB-BL &BLK; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA PK 4.5MM W/2 UB-BL &BLK; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72202623
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that, during a shoulder arthroscopy, the 4.5 mm twinfix ultra pk anchor broke while hammered.It is unknown if all fragments were retrieved from the patient.A back-up device was used to complete the procedure, but it is unknown if another bone hole had to be drilled.The surgery was not delayed.The patient was not harmed.
 
Additional Manufacturer Narrative
One 72202623 twinfix ultra pk 4.5mm suture anchor reported due to unavailability, definitive conclusions, investigation and evaluation were limited.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: unexpected bone condition/density.Alternate method than technique driven instructions for use.Incomplete anchor insertion.Loss of or lack of axial alignment.Per ifu: ¿caution: use of excessive force during insertion can cause failure of the suture anchor or insertion device.A two-finger ao technique should be used to insert the anchor.If more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the hole size to achieve optimal insertion force.It is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure¿.Maintaining axial alignment is critical to successful implantation.Tapping of the awl dilator is the recommended method.Final product met predetermined specifications upon release to distribution.There were no other complaints for this lot.
 
Additional Manufacturer Narrative
One 72202623 twinfix ultra pk 4.5mm suture anchor was used for treatment and returned for evaluation.Device damage was confirmed.The anchor was fractured and split open.The metal of the inserter neck was twisted.The inserter tip was fractured.Both forks were absent, but eventually located within the broken suture inside the anchor cavity.Symptoms indicate excess torque and force were primary causes.Loss of axial alignment was secondary from hammering.The intent is to ¿tap¿ the awl dilator for a starter pilot hole to screw the anchor into.Per ifu ¿caution: use of excessive force during insertion can cause failure of the suture anchor or insertion device.If more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the hole size to achieve optimal insertion force.It is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure¿.Maintaining axial alignment is critical to successful implantation.Tapping of the awl dilator is the recommended prep method.Complaint history review indicated no similar allegations for the lot number reported.Dhr/batch/lot review did not indicate a condition or product/procedure failure that supported the allegation.Product met specifications upon release to distribution.No further investigation is warranted at this time.

Brand Name
TWINFIX ULTRA PK 4.5MM W/2 UB-BL &BLK
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9164827
Report Number1219602-2019-01219
Device Sequence Number2151994
Product Code MBI
UDI-Device Identifier03596010647528
UDI-Public03596010647528
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K093228
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/27/2023
Device Model Number72202623
Device Catalogue Number72202623
Device Lot Number2021383
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer11/05/2019
01/26/2020
Initial Report FDA Received Date10/07/2019
Supplement Report FDA Received Date11/07/2019
02/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1